Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 34, NWS Chicago, IL

June 29, 2021Kankakee County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 29, 2021, 4:58 PM CDT for Kankakee County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 4:58 PM CDT (21:58 UTC)
Expired
Jun 29, 2021, 5:19 PM CDT
In force
21 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kankakee County, IL

The radar

The Chicago radar (KLOT), 56 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS53 KLOT 292158
SVRLOT
ILC091-292245-
/O.NEW.KLOT.SV.W.0034.210629T2158Z-210629T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
458 PM CDT Tue Jun 29 2021

The National Weather Service in Chicago has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kankakee County in northeastern Illinois...

* Until 545 PM CDT.

* At 457 PM CDT, a severe thunderstorm was located near Bradley,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bradley, Momence, Grant Park and Sun River Terrace. 

Including the following interstate...
 I-57 near mile marker 314.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4114 8785 4122 8783 4130 8753 4109 8753
TIME...MOT...LOC 2157Z 269DEG 23KT 4117 8776 

HAIL...1.00IN
WIND...60MPH
 
$$

Kluber
2 follow-up statements
727 
WWUS53 KLOT 292209
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
509 PM CDT Tue Jun 29 2021

ILC091-292245-
/O.CON.KLOT.SV.W.0034.000000T0000Z-210629T2245Z/
Kankakee IL-
509 PM CDT Tue Jun 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN KANKAKEE COUNTY...

At 508 PM CDT, a severe thunderstorm was located near Momence, 
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Momence, Grant Park and Sun River Terrace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4113 8775 4122 8774 4128 8753 4109 8753
TIME...MOT...LOC 2208Z 273DEG 19KT 4118 8769 

HAIL...1.00IN
WIND...60MPH
 
$$

Kluber
428 
WWUS53 KLOT 292219
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
519 PM CDT Tue Jun 29 2021

ILC091-292229-
/O.CAN.KLOT.SV.W.0034.000000T0000Z-210629T2245Z/
Kankakee IL-
519 PM CDT Tue Jun 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KANKAKEE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4113 8775 4122 8774 4128 8753 4109 8753
TIME...MOT...LOC 2218Z 269DEG 23KT 4118 8759 

$$

Kluber

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
300 PM CDT Tue Jun 29 2021

.SHORT TERM...
300 PM CDT

Through Wednesday night...

Widely scattered storms will continue to be possible across areas
south of a line from Mendota to Waukegan. This is the area in
which we have seen more insolation early this afternoon due to
more breaks in the cloud cover. This has allowed temperatures to
warm into the mid 80s amidst 70+ degree dew points, thus
supporting ample MLCAPE values in excess of 1,500 J/KG across much
of the area east of I-39 and south of I-88. Effective deep layer
remains the strongest just north and west of this area, but with
values of shear still up near 30 kt in the areas of better
instability some organized storm clusters capable of producing
localized strong wind gusts and torrential downpours will be
possible. We have already seen this with some of the storm
clusters over parts of east central IL into parts of northwestern
IN. Local instances of flash flooding will be possible with these
storms, especially in areas in which the storms train over the
same areas.

The storms should be on diminishing trend this evening, so the
threat of strong storms and very heavy rainfall will wane. For
this reason, we have opted to allow the current flash flood watch
to expire this evening. While the chances for some showers and
storms will continue tonight, it appears the threat of widespread
areas of very heavy rainfall will wane quickly this evening.

A surface cold frontal boundary will began to shift southward
into northern IL on Wednesday. This should act to keep the primary
threat of thunderstorms with heavy rain on Wednesday south of
I-80.

KJB

&&

.LONG TERM...
300 PM CDT

Thursday through Monday...

The thinking for the extended period has not changed. See below
for more info.

In the wake of a cold front Wednesday night, Thursday will be
noticeably less humid. A secondary front off Lake Michigan by early
afternoon will usher in breezy northwest winds. Widely scattered
showers and thunderstorms may develop during the afternoon hours as
a sharp upper-level wave dives south over the western Great Lakes
cooling mid-level temperatures sufficiently for some 1000+ J/kg of
MLCAPE. Thursday does not look like a washout however, and most
areas will reach the 80 degree mark except along the lakeshore where
the low to mid 70s are expected.

Friday onward through the holiday weekend look splendid! Friday will
feature below normal highs in the lower 70s followed by highs in the
low to mid 80s Saturday and Sunday. Partly sunny skies and light
winds are expected with slim to no chances for precipitation each
day. Temperatures Sunday evening look to be in the neighborhood of
the mid to upper 70s--perfect for fireworks. An early glimpse at
next week reveals a trend toward warming temperatures and a return
of chances for shower and thunderstorm.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Aviation forecast concerns for this TAF period include:
-The potential for thunderstorms this afternoon and again tomorrow
 afternoon
-A period of MVFR ceilings tomorrow morning
-A wind shift associated with a lake breeze tomorrow afternoon

Morning thunderstorms have moved on from the terminals. Additional
thunderstorm development across northern Illinois this afternoon remains
possible, but less likely now compared to previous TAF issuances
with an increasingly evident lack of a surface boundary/surface
convergence to force convective development. A mid-level
perturbation moving into northwestern Illinois might still provide
enough of a boost for a few thunderstorms to develop, and an
isolated thunderstorm or two that forms in central Illinois may
still sneak into the Chicago metro, so have opted to keep the
inherited TEMPO TSRA group for the Chicago-area terminals for now
and will re-evaluate whether to keep it or not for the 21Z AMDs.
Like this morning's storms, any thunderstorms that do make their
way near the terminals will likely feature torrential downpours
and lowered ceilings, though some gustier winds may be possible
with these as well.

A weak cold front will drop through the region overnight. No wind
shift or appreciable precipitation is anticipated with its
passage, but ceilings over the Chicago-area terminals could dip
into MVFR territory for a period of time mid-late Wednesday
morning as the front passes through. This could also happen a
little earlier during the morning at RFD, but the signal in model
guidance for this actually happening there is mixed, so did not
have enough confidence to include a period of MVFR ceilings in the
18Z RFD TAF.

Additional showers and thunderstorms will form along the cold
front tomorrow, but the main axis of precipitation looks like it
will remain south of the Chicago-area terminals, for the most
part. Nevertheless, a lake breeze is expected to develop during
the late morning/early afternoon hours tomorrow, and in addition
to shifting winds to easterly behind it, it could become a focus
for convective development. As a result, a PROB30 for ORD and
MDW has been introduced to account for any potential
thunderstorms that may ultimately form along the lake breeze.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
     ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108
     until 7 PM Tuesday.

IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 7
     PM Tuesday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 29, 3:59 PM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
359 PM CDT Tue Jun 29 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-302100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
359 PM CDT Tue Jun 29 2021 /459 PM EDT Tue Jun 29 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
    Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorm clusters will continue through early evening,
mainly southeast of the I-55 corridor. Torrential downpours and gusty
winds will accompany the strongest storms. The heavy rain will
lead to flooding of ditches, farm fields, and roadways, especially in
areas that already received heavy rainfall over the past several days.
A Flash Flood Watch remains in effect for northern Illinois and
northwestern Indiana through early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Flooding Risk south of I-80.
  Limited Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.
  High Swim Risk.
Friday...
  High Swim Risk.
Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated, though rainfall and
flooding reports would be appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the north northeast at 30 to 35 mph.

LMZ740>745-302100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
359 PM CDT Tue Jun 29 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 40 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 29, 11:36 AM CDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1136 AM CDT Tue Jun 29 2021

ILZ023-033-INZ010-291715-
Iroquois IL-Kankakee IL-Newton IN-
1136 AM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...NORTHERN
IROQUOIS AND SOUTHWESTERN NEWTON COUNTIES UNTIL 1215 PM CDT...

At 1135 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Martinton to Gilman. Movement was east at
20 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
these storms. Funnel clouds are also possible.

Locations impacted include...
Watseka, Gilman, Clifton, Morocco, St. Anne, Sheldon, Ashkum, Hopkins
Park, Martinton, Crescent City, Danforth, Beaverville, Donovan,
Sammons Point, Papineau and Iroquois.

Including the following interstate...
 I-57 between mile markers 281 and 299.

This includes...  US 41 Dragway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4110 8735 4074 8752 4072 8812 4104 8786
TIME...MOT...LOC 1635Z 258DEG 19KT 4095 8782 4075 8801

Petr
Special weather statement, Jun 29, 1:14 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
114 PM CDT Tue Jun 29 2021

INZ010-011-019-291900-
Newton IN-Jasper IN-Benton IN-
114 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...SOUTHERN NEWTON AND
SOUTHWESTERN JASPER COUNTIES UNTIL 200 PM CDT/300 PM EDT/...

At 113 PM CDT/213 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Earl Park to near Boswell
to near Williamsport. Movement was east at 20 mph.

Wind gusts up to 50 mph and pea size hail will be possible with
these storms.

Locations impacted include...
Fowler, Kentland, Otterbein, Remington, Oxford, Goodland, Boswell,
Earl Park, Ambia, Dunnington, Wadena, Swanington, Templeton and Raub.

Including the following interstate...
 Indiana I-65 between mile markers 200 and 208.

LAT...LON 4076 8753 4089 8710 4048 8709 4048 8753
TIME...MOT...LOC 1813Z 253DEG 17KT 4069 8738 4057 8738 4031 8732

Petr
Special weather statement, Jun 29, 3:07 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
307 PM CDT Tue Jun 29 2021

ILZ033-INZ019-292100-
Iroquois IL-Benton IN-
307 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IROQUOIS AND BENTON
COUNTIES UNTIL 400 PM CDT/500 PM EDT/...

At 306 PM CDT/406 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Cissna Park to 7 miles
southeast of Stockland to near Oxford. Movement was north at 20 mph.

Wind gusts up to 50 mph and pea size hail will be possible with
these storms.

Locations impacted include...
Fowler, Milford, Otterbein, Oxford, Boswell, Earl Park, Stockland,
Woodland, Wellington, Ambia, Dunnington, Wadena, Claytonville,
Swanington, Templeton and Raub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4049 8790 4075 8779 4073 8710 4048 8710
TIME...MOT...LOC 2006Z 202DEG 18KT 4052 8783 4052 8754 4052 8718

Petr
Local storm report, Jun 29, 3:42 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
342 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     1 SE KENTLAND           40.76N 87.44W
06/29/2021  M62 MPH          NEWTON             IN   MESONET

            MEASURED GUST TO 62 MPH AT KENTLAND AIRPORT.

&&
Special weather statement, Jun 29, 4:11 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
411 PM CDT Tue Jun 29 2021

INZ010-011-292215-
Newton IN-Jasper IN-
411 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND JASPER COUNTIES UNTIL
515 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brook, or near Morocco, moving north at 25 mph.

Wind gusts in excess of 50 mph will be possible with this storm.

Locations impacted include...
Rensselaer, DeMotte, Kentland, Remington, Morocco, Wheatfield, Lake
Village, Roselawn, Brook, Collegeville, Mount Ayr, Sumava Resorts,
Thayer, Baileys Corner, Stoutsburg, Foresman, Fair Oaks and Parr.

Including the following interstate...
 Indiana I-65 between mile markers 201 and 262.

This includes...  US 41 Dragway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4084 8706 4084 8710 4076 8710 4079 8750
      4117 8744 4116 8739 4118 8737 4118 8733
      4122 8729 4123 8725 4118 8693 4116 8693
TIME...MOT...LOC 2109Z 200DEG 20KT 4092 8733

Petr
Special weather statement, Jun 29, 4:44 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
444 PM CDT Tue Jun 29 2021

INZ002-011-292230-
Porter IN-Jasper IN-
444 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR PORTER AND NORTHERN JASPER
COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kouts, or near Hebron, moving north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valparaiso, DeMotte, Hebron, Wheatfield, Lakes of the Four Seasons,
Kouts, Wheeler, Dunns Bridge, Boone Grove, Malden and Stoutsburg.

This includes...  Valparaiso University and Porter County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4118 8722 4154 8722 4152 8693 4115 8693
TIME...MOT...LOC 2143Z 195DEG 28KT 4129 8709

Petr

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:09 PM CDTSpecial Weather StatementLOTMcHenry36 min
Jun 28, 9:50 PM CDTRiver Flood WarningLOTIroquois6 days
Jun 29, 8:03 AM CDTAreal Flood AdvisoryLOTCook, Will3 hr
Jun 29, 11:36 AM CDTSpecial Weather StatementLOTIroquois39 min
Jun 29, 1:34 PM CDTRiver Flood WarningLOTCook5 hr
Jun 29, 1:36 PM CDTRiver Flood AdvisoryLOTCook15 hr
Jun 29, 3:26 PM CDTSevere Thunderstorm WarningLOTIroquois49 min
Jun 29, 5:32 PM CDTSpecial Weather StatementLOTLivingston28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.